Calpol can be dangerous – so why make it taste like strawberry sweets? Doctors urge manufacturers to make medicine less appealing to children


  • Doctors urge Calpol to make change taste and appearance of the medicine
  • Strawberry taste and pink colouring make it ‘almost irresistible’ to children
  • Overdose on paracetamol in Calpol can cause liver damage and even death
  • Five children admitted to hospital after overdosing on over-the-counter painkillers every day
Doctors have urged medicine manufacturers to make sweet-tasting Calpol less appealing to children

Doctors have urged medicine manufacturers to make sweet-tasting Calpol less appealing to children

With 12 million bottles sold each year, Calpol is a medicine cabinet staple in most homes, soothing childhood aches and pains thanks to its main ingredient – paracetamol.

But now a leading doctor has warned that children could be at risk of accidental overdose from Calpol and other brightly coloured drugs that ‘look more like milkshake than medicines’.

Doctors say that Calpol’s syrup-sweet strawberry taste and pink colouring also makes it ‘almost irresistible’ to some youngsters.

‘Some children go to alarming lengths to get their hands on it while their parents’ backs are turned,’ said one.

Health professionals have now urged Calpol’s manufacturers to make the medicine less appealing to youngsters to prevent accidental overdose of paracetamol, which can cause serious liver damage and, in rare cases, prove fatal.

The plea comes as figures obtained by The Mail on Sunday reveal nearly five children a day were admitted to hospital with accidental overdoses of over-the-counter painkillers in one year alone.

Concerns have previously been raised that children are given too much paracetamol by GPs and parents who do not realise there are doses in other branded products, such as Lemsip.

The Health and Social Care Information Centre statistics show that a staggering 1,691 children aged one to four were admitted to hospital in 2012-13 because of ‘accidental poisoning’ by medicines including non-prescription painkillers ibuprofen, paracetamol and aspirin.

Although perfectly safe within the recommended doses, paracetamol is one of the easiest drugs on which to overdose. Unlike with other drugs, patients do not need much more than the advised amount before it starts to cause problems.

A 2007 study found 84 per cent of babies are given Calpol in their first six months. The brand’s Infant Suspension Formula, suitable for babies aged two months and over, is pink and strawberry-flavoured, while the Six Plus formula is orange-flavoured and coloured.

Doctors say that Calpol’s syrup-sweet strawberry taste and pink colouring also makes it ‘almost irresistible’ to some children, but it can be dangerous

Doctors say that Calpol’s syrup-sweet strawberry taste and pink colouring also makes it ‘almost irresistible’ to some children, but it can be dangerous

Doctor and author Dr Max Pemberton warns that children could be getting ‘mixed messages’ on the potential dangers that lurk inside the bottles.

‘The introduction of child-proof tops and blister packs for pills mean it is harder for children to get hold of medicines these days, but these figures revealing the number of children admitted to hospital show that, sadly, some still do,’ he says.

‘With a medicine like Calpol, the bright packaging and appealing taste means a young child could mistake it for sweets. The purple packaging for the Infant Suspension reminds you of Cadbury’s chocolate, and the medicine itself looks more like milkshake.

‘How can we expect a child to understand that something that looks and tastes so nice actually has the potential to do harm if they have too much?’

Calpol is used to treat common childhood conditions including fever, earache and teething trouble.

Official guidelines state that babies aged between three and 12 months should be given no more than 240mg of paracetamol a day. That’s the equivalent of just two 5ml teaspoons of Calpol Infant Suspension formula. Children aged ten to 12 are allowed 2,000mg – four 10ml spoons of the Six Plus formula.

Dr Pemberton has urged Johnson and Johnson, Calpol’s manufacturers, to rethink the formula – and its packaging.

Nearly five children a day are admitted to hospital with accidental overdoses of over-the-counter painkillers, such as paracetamol

Nearly five children a day are admitted to hospital with accidental overdoses of over-the-counter painkillers, such as paracetamol

‘Paracetamol is an everyday painkiller but it has potential to cause serious harm, particularly to a child as their organs are less developed and more fragile,’ he says.

Dr Sally Gibbs, an A&E consultant at Sheffield Children’s Hospital, says worried parents with children who have drunk over-the-counter medicines are a familiar sight in emergency departments.

She adds: ‘Sometimes the child has climbed up to get it from the medicine cabinet, or the parents may not have put it properly out of reach or failed to make sure the top is on securely. Older siblings may give it to their little brother or sister.

‘Children may reach for Calpol as they recall having it before, and that it tastes nice.’

Online parenting forum Mumsnet contains posts from concerned parents whose children have obtained the medicine. One wrote: ‘I’ve just found a bottle of Calpol Six Plus open. They [the children] climbed up into the cupboard and managed to open the so-called child-proof lid. Half a bottle has gone.’

Public health nutritionist Dr Helen Crawley says she cannot understand why sweeteners such as sucrose are used to make Calpol more palatable when a spoonful of milk would help the medicine go down just as well.

‘The bright pink colour of Calpol could be related to overdose in children who are picking it up and think it’s something like Ribena,’ she warns. ‘Colourless medicine would be fine, and would reduce this risk. There is no rationale for using colours or artificial sweeteners.’

A Johnson and Johnson spokesman said: ‘We are committed to patient safety and have numerous safeguards in place to prevent any accidental childhood poisoning.

‘The caps on bottles of Calpol are thoroughly tested to resist a child’s attempts to access the product.

‘The pink colour in Calpol Infant Suspension is long-standing and helps compliance for children by making the medicine they need more acceptable for them. A colour-free variant is also available simply to give parents greater choice, and is not related to any safety concerns.’

Read more: http://www.dailymail.co.uk/health/article-2924545/Calpol-dangerous-make-taste-like-strawberry-sweets-Doctors-urge-manufacturers-make-medicine-appealing-children.html#ixzz3Ppk6Svtw

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s